Thunderstorm Wind, Perry
- When
- July 12, 10:00 PM EST
- Where
- Perry County, 1 mi NE of Avawam
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.233, -83.267
Several trees were down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 12, 4:15 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 515 PM EDT SAT JUL 12 2003 ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS. ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED. THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND. MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY AFTERNOON AND A QUIET SATURDAY. NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS. THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS. PRELIMINARY CCF NUMBERS: LOZ 061/080 061/085 064 422 JKL 062/079 062/082 065 412 .JKL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR KYZ079-083>085 SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR THE REST OF THE CWA. GREIF PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------- 1145 AM EDT SAT JUL 12 2003 14Z SFC ANALYSIS INDICATES A SFC TROUGH/FRONT EXTENDING FROM SW ONTARIO DOWN INTO SE IL. WV IMAGERY INDICATES A COUPLE OF SW/VS IN NW FLOW TO MOVE ACROSS OH VALLEY THIS AFTERNOON. VAD PROFILE INDICATES MARGINAL TO MODERATE SHEAR. WITH SFC HEATING AND STEEPENING LAPSE RATES THIS AFTERNOON...FEEL THAT THERE IS A CHANCE OF SEVERE STORMS WITH LARGE HAIL AND WINDS PRIMARY THREATS. SPC HAS INCIDATED THAT SLIGHT RISK WILL BE EXTENDED INTO OUR REGION AND THIS IS DEFINITELY WARRANTED. STORMS TO THE WEST OF CWA S AND E OF LEX ARE LIKELY A SIGN OF THINGS TO COME THIS AFTERNOON. UPDATED POPS TO CHANCE ALL ZONES WITH HIGHEST IN THE SOUTH AS WAS TREND FROM PREVIOUS FORECAST AND GIVEN SLIGHTLY BETTER MOISTURE. PELTON --------------------------------------------------------------------- 315 AM EDT SAT JUL 12 2003 MAIN INFLUENTIAL PARTY CONTINUES TO BE AMPLIFIED TROUGH OVER THE EASTERN CONUS. 5H LOW NEAR LAKE HURON CONTINUES TO SLOWLY SPIN ITS WAY EAST. EMBEDDED S/WS IN NORTHWEST FLOW MAKING THEIR PRESENCE FELT...ESPECIALLY IN SO. MISSOURI AND NORTHERN ARKANSAS WHERE CONVECTION IS ONGOING. ANOTHER S/WV IS CURRENTLY DIVING SOUTHEAST...HELPING TO SPARK UP PRECIP IN EASTERN ILL AND SOUTHWEST IN. GOOD INSTABILITY AND S/WV TRIGGER WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY. BEST CHANCE APPEARS TO BE IN SOUTHERN HALF...WHERE CAP APPEARS WEAKEST. HEALTHY WIND PROFILE AND COOLER AIR ALOFT SHOULD SUPPORT SOME STRONGER STORMS TODAY. EXPECT PRECIP TO DIE QUICKLY AS TRIGGER LEAVES AS WELL AS DAYTIME HEATING. SUNDAY FEATURES A NICE DAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. STRONG CAP WILL KEEP A LID ON BUILD UPS...WITH THE EXCEPTION OF THE SOUTHEAST...WHERE PERHAPS A FEW CELLS MAY BREAK THROUGH DURING PEAK HEATING. TROUGH SLOWLY GETS FLATTENED OUT TOWARDS MIDWEEK JUST IN TIME FOR ANOTHER WEAKER TROUGH TO DROP IN FOR LATE WEDNESDAY...AND CONTINUE ITS INFLUENCE THROUGH END OF THE WORKWEEK. TEMPERATURES WILL MODERATE BACK TO NEAR NORMALS BY MIDWEEK...BEFORE TROUGHINESS TAKES THEM DOWN TO BELOW NORMAL VALUES AGAIN FOR THE LATTER PART OF NEXT WEEK. GEOGERIAN
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 550 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EARLY THIS EVENING FOR AREAS ALONG AND SOUTHWEST OF A LINE FROM WHITESBURG...TO HAZARD...TO BOONEVILLE...TO SANDGAP. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING FOR AREAS BORDERING TENNESSEE AND VIRGINIA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON WEDNESDAY...THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ON THURSDAY AND FRIDAY...THERE IS A CHANCE FOR THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND DAMAGE THIS AFTERNOON AND EVENING. GEOGERIAN ...CORRECTED GRAMMAR...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
656 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 6 E SANDY HOOK KY .75 INCH HAIL
07/12/03 ELLIOTT PENNY-SIZED HAIL. REPORTED
BY TRAINED SPOTTER.
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
739 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM VIPER KY WIND DAMAGE
07/12/03 PERRY TREES DOWN ALONG HWY
7. REPORTED BY
PERRY COUNTY 911.
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
748 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM 7 SE CROCKETT KY .75 INCH HAIL
07/12/03 MORGAN DIME SIZE HAIL AT REBER
ROAD. REPORTED BY TRAINED
SPOTTER.
KOPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
550 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 7W HYDEN KY WIND DAMAGE
07/12/03 LESLIE ONE TREE DOWN AT BEAR
BRANCH.REPORTED BY LESLIE
COUNTY EOC.
0441 PM 4S HYDEN KY WIND DAMAGE
07/12/03 LESLIE ONE TREE DOWN AT STINNETT.
REPORTED BY LESLIE COUNTY
EOC.
0444 PM DALEY KY .75 INCH HAIL
07/12/03 LESLIE DIME SIZE HAIL AT HEAD OF
P0LLS CREEK. REPORTED BY
LESLIE COUNTY EOC.
0447 PM 6S HYDEN KY WIND DAMAGE
07/12/03 LESLIE ONE TREE DOWN ON BEECH
FORK ROAD NEAR ASHER.
REPORTED BY LESLIE COUNTY
EOC.
0450 PM 5S HYDEN KY .75 INCH HAIL
07/12/03 LESLIE DIME SIZE HAIL IN
HOSKINSTON. REPORTED BY
LESLIE COUNTY EOC.
KOKYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-130130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 852 PM EDT SAT JUL 12 2003 ...THE SEVERE THUNDERSTORM WATCHES ARE CANCELLED FOR PORTIONS OF EASTERN AND SOUTH CENTRAL KENTUCKY... THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WATCHES HAVE MOSTLY MOVED OUT OF THE AREA. THE FEW THUNDERSTORMS REMAINING HAVE WEAKENED BELOW SEVERE LIMITS AND ARE EXPECTED TO REMAIN NON-SEVERE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
858 PM EDT SAT JUL 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM MCWHORTER KY WIND DAMAGE
07/12/03 LAUREL TREES DOWN. REPORTED BY
LAUREL COUNTY DISPATCH.
JPThe Jackson,KY radar (KJKL), 40 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372830.